Hail, Weld
- When
- May 30, 12:16 PM MST
- Where
- Weld County, 0.87 mi SW of Hudson Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.090, -104.710
Severe thunderstorms produce quarter to ping pong size hail in Weld County. Strong winds caused tree damage in Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produce quarter to ping pong size hail in Weld County. Strong winds caused tree damage in Sedgwick County. In Adams County, there was a brief tornado touchdown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 3:30 AM MST, 8 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 430 AM MDT MON MAY 30 2011 .SHORT TERM...UPPER TROUGH LIFTING FROM UT/WRN WY TOWARD THE NE TODAY...WITH THE BOTTOM OF THE TROUGH COMING ACROSS COLORADO THIS AFTERNOON. STRONG SSE WINDS ALOFT AHEAD OF THE TROUGH...BUT THE STRONGEST SURFACE GRADIENT IS OUT ALONG AND AHEAD OF THE DRYLINE IN SERN CO AND WRN KS. MEANWHILE SHALLOW LIGHT NORTHERLY FLOW OVER NORTHEASTERN COLORADO WITH STRATUS AND SOME FOG. CONDITIONS ALONG THE FRONT RANGE WILL LIKELY IMPROVE A BIT...THEY ALREADY ARE AS IT APPEARS SOME DRIER AIR IS GETTING ENTRAINED RIGHT AT THE SURFACE. STILL EXPECTING THE CLOUD LAYER TO LAST MUCH OF THE MORNING AWAY FROM THE FOOTHILLS...COULD GO FASTER CLOSER TO THE MOUNTAINS AS THE LOW LEVEL WINDS GO MORE WESTERLY. TROUGH PASSAGE APPEARS RATHER DISJOINTED...WITH LOW LEVEL WESTERLIES INCREASING THIS MORNING WHILE WINDS ALOFT REMAIN PRETTY SOUTHERLY UNTIL SOMETIME THIS AFTERNOON. MIDLEVEL CLOUD INDICATING SOME LIFT WILL TRANSLATE ACROSS THE MOUNTAINS AND POSSIBLY NORTHERN COLORADO DURING THE DAY...MODELS SHOW THIS SHRINKING SOME AS A SECOND DRY SLOT TRIES TO DEVELOP...BUT THIS FEATURE IS LOOKING PRETTY SLIGHT AT THIS TIME. GFS CONTINUES TO SHOW PRETTY DECENT MOUNTAINTOP FLOW STRAIGHT OUT OF THE WEST AT 00Z...AND PRODUCES BORDERLINE HIGH WINDS AS A RESULT. MEANWHILE THE NAM HAS A MORE ELONGATED TROUGH WITH STRONG SLY WINDS ALOFT AHEAD OF THE TROUGH...THEN LIGHTER NW WINDS BEHIND. THIS IS LOOKING MORE CORRECT AS THERE LOOKS TO ME QUITE A BIT MORE TO THE TROUGHINESS OVER UT THEN THE GFS SHOWS. THIS ALL APPEARS TO TAKE THE EDGE OFF THE WINDS...AS THE WINDS AT ALL LEVELS AND THE LOW LEVEL PRESSURE GRADIENT NEVER APPEAR TO ALL BE COUPLED AND PUSHING IN THE SAME DIRECTION. EVEN SO...WITH SOME COLD ADVECTION AND INSTABILITY WE WILL MAKE THE MOST OF MODEST LOW LEVEL GRADIENT AND MID LEVEL WINDS. TODAY DOES NOT APPEAR TO BE A HIGH ENOUGH THREAT OF DAMAGING WINDS TO WARRANT A HIGH WIND WARNING...BUT A PRETTY WINDY LATE SPRING DAY RATHER THAN THE SUMMER WEATHER MOST ARE HOPING FOR ON MEMORIAL DAY. WILL BLEND THE CURRENT FORECAST WITH THE NAM WINDS...WITH GUSTS TO AROUND 50 MPH ON THE PLAINS THIS AFTERNOON AND AROUND 60 MPH IN THE FOOTHILLS THIS AFTERNOON AND EVENING. CLEARING AND MUCH LIGHTER WINDS BY LATE TONIGHT. .LONG TERM...NO BIG ADJUSTMENTS TO THE OVERALL TRENDS IN THE FORECAST. UNSEASONABLY WARM TEMPERATURES AND DRY CONDITIONS ARE STILL ON TAP FOR TUESDAY THROUGH THURSDAY. A MODERATE SOUTHWESTERLY FLOW WILL BE OVER COLORADO WITH A TROF ALONG THE PACIFIC NORTHWEST COAST AND A BROAD RIDGE STRETCHING FROM TEXAS INTO THE CAROLINAS. THE FLOW ALOFT DOES INCREASE ON THURSDAY AS THE TROF ALONG THE PACIFIC NORTHWEST COAST MOVES INTO THE NRN ROCKIES/MONTANA. THE MDLS DO TRY TO ADVECT SOME SUBTROPICAL MOISTURE ACROSS NEW MEXICO AND INTO COLORADO BY FRIDAY. WL GO ALONG WITH BROAD BRUSH 10-20 PERCENT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CWFA FOR FRIDAY THROUGH SUNDAY. MAIN CONCERN WILL PERTAIN TO THE UNSEASONABLY WARM TEMPERATURES. FOR THE MOUNTAINS THIS WILL IMPACT THE SNOWMELT...SEE THE HYDROLOGY DISCUSSION BELOW. FOR THE FRONT RANGE FOOTHILLS...SOUTH PARK AND NORTHEAST PLAINS FIRE WEATHER ISSUES MAY START CROPPING UP AS FUELS GET DRIER. MAIN AREA OF CONCERN WILL BE SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE AREAS. NO HIGHLIGHTS AT THIS TIME BUT IT WILL BE SOMETHING TO KEEP AN EYE ON. && .AVIATION...GRADUAL IMPROVEMENT IN THE EARLY MORNING HOURS WITH AREAS OF IFR PERSISTING...THEN WEST WINDS ARE EXPECTED TO DISSIPATE THE STRATUS IN THE DENVER AREA BETWEEN 14Z AND 16Z. WEST WINDS WILL INCREASE TO 20-30 KT WITH GUSTS TO 40 KT POSSIBLE THIS AFTERNOON... WITH CROSSWIND IMPACTS AT KDEN AND KAPA. SPEEDS WILL DECREASE BY 02Z. && .HYDROLOGY...MOUNTAIN TEMPERATURES WILL CLIMB ABOVE NORMAL IN THE MIDDLE OF THE WEEK WITH HIGHS IN THE 50S AND 60S IN THE MOUNTAINS... AND MID 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS. OVERNIGHT LOWS ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS. THIS WILL RESULT IN INCREASING SNOW MELT DURING THE LATTER HALF OF THE WEEK. LOW LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1107 AM MDT MON MAY 30 2011 COZ030>051-311200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1107 AM MDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED ACROSS NORTHERN COLORADO THROUGH THIS AFTERNOON. PEAK WIND GUSTS WILL BE IN THE 35 TO 45 MPH RANGE ON THE PLAINS...WITH GUSTS UP TO 60 MPH IN THE HIGHER MOUNTAINS AND FOOTHILLS. SCATTERED LIGHT RAIN SHOWERS ARE ALSO EXPECTED OVER THE MOUNTAINS...WITH MINOR SNOW ACCUMULATIONS POSSIBLE AT ELEVATIONS ABOVE 10 THOUSAND FEET. THE WINDS ON THE PLAINS WILL DECREASE THIS EVENING...WITH A SLOWER DECREASE IN THE MOUNTAINS AND FOOTHILLS OVERNIGHT. AN UPPER LEVEL TROUGH MOVING FROM THE CENTRAL ROCKIES TO THE NORTHERN PLAINS COMBINED WITH A SURFACE LOW OVER KANSAS AND NEBRASKA WILL PRODUCE THE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG RIDGE OF HIGH PRESSURE BUILDING TO THE SOUTHEAST OF THE AREA WILL BRING DRY AND MUCH WARMER THAN NORMAL CONDITIONS FOR THE REMAINDER OF THE WEEK. THESE SIGNIFICANTLY WARMER AFTERNOON TEMPERATURES WILL CAUSE RAPID SNOW MELT IN THE HIGH COUNTRY. AS A RESULT...THE ONSET OF HEAVY RUNOFF AND FLOODING ON MANY CREEKS AND STREAMS IS EXPECTED. WITH SOUTHWESTERLY FLOW ALOFT AND WARM TEMPERATURES...EXPECT DRY AND WINDY CONDITIONS MAINLY SOUTH OF THE INTERSTATE 70 CORRIDOR. A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR WEDNESDAY OVER THE EASTERN CENTRAL PLAINS...THEN OVER THE REST OF THE AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/KRIEDERMAN
The Denver radar (KFTG), 37 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
9 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down briefly but did no damage.
Intense thunderstorms winds snapped a tree in two, causing the top of the tree to fall on to the backside of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313402, 313411, 313412, 313405, 313403, 313404, 313410, 313409, 313408, 313407, 318126.